MAUDE Adverse Event Report: CYTOPHIL, INC. RENÚ TRANSORAL NEEDLE; NEEDLE, ASPIRATION AND INJECTION, DISPOSABLE

CYTOPHIL, INC. RENÚ TRANSORAL NEEDLE; NEEDLE, ASPIRATION AND INJECTION, DISPOSABLE
Model Number 12-000-00-ND1
Medical Device Problem Codes Use of Device Problem (1670); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/30/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional information is being request from (b)(6) surgery center.The center reported that the needle is available.A request for return of the renú transoral needle device has been provided to (b)(6) surgery center.Cytophil is awaiting the device's return to perform further evaluation.The physician noted no defects to the needle prior to initiating the injection and the needle was tightened and primed prior to injection.The physician reported that the shaft of the needle was bent to allow transoral injection and the distal portion of the bore where the needle is attached was not bent.Cytophil, inc.Reviewed its complaint records from 2015 to present.This review of renú transoral needle complaint data identified two (2) reported complaints of needle breakage.One (1) of the complaints was reported at the same time as this complaint, by the same physician.Cytophil, inc.Complaint investigation is ongoing.A supplemental report will be provided.
 
Event or Problem Description
The physician reported that during a injection procedure with renú voice, the tip of the renú transoral needle broke off into a patients mouth/throat area.The physician was able to retrieve the needle tip and no patient injury occurred.(ref.(b)(4)).
 
Additional Manufacturer Narrative
Information regarding the incident, including the patient date of birth and weight, was received from the surgery center.The physician noted the needle broke where the 24 gauge needle meets the 16 gauge cannula and confirmed only the 16 gauge portion of the needle was bent to allow transoral injection and the 24 gauge portion of the needle was not bent nor was direct or inadvertent pressure applied.The patient involved in the incident was treated with the renú voice implant device and reported to be doing well.The renú transoral device involved in the incident was received by cytophil on october 14, 2019.Only the 16 gauge cannula portion of the device was returned.The 24 gauge portion of the device was not provided.Cytophil has begun device evaluation but the evaluation is on-going.Cytophil, inc.Complaint investigation is ongoing.A supplemental report will be provided.(b)(4).
 
Additional Manufacturer Narrative
Additional information from the returned device 12-000-00-nd1 lot v812-00027 concluded the cannula shaft was bent in two regions and the 24 gauge needle was broken off at the weld joint.The detached 24 ga needle was not returned.A scanning electron microscope with high magnification imaging was used on the cannula shaft of the returned device as well as simulated failed devices and identified two features: 1) striations caused from elongation of surface structures on inner surface of the 24g tube and 2) dimple rupture caused by microvoid coalescence following plastic deformation.Both features are indicative of plastic deformation (bending) of the stainless-steel tube followed by overload failure.The 24 gauge needle manufacturer/supplier, the (b)(4)needle contract manufacturer, and cytophil, inc.Performed investigation and device history record (dhr) reviews.No nonconformities or deviations were noted from the dhr reviews, the contract manufacturer confirmed no process or material changes occurred, and the 24 ga needle manufacturer/supplier confirmed there were no changes in material suppliers, design, or specifications.Device labeling was reviewed.Renú gel ifu rm 08-009 rev.01 provided with the renú gel/voice product used during the procedure, has a note, "the ent needle shaft is malleable but has significant limitations.Do not place pressure on the needle tip." retain and return product evaluation noted no observations of underlying material issues impacting mechanical properties and concluded the failure was caused by plastic deformation (bending) of the stainless steel tube followed by overload failure; consistent with a force being applied to the 24 ga portion of the needle (by the physician) until failure.The physician is to be counseled on the limitations of bending of the needle and that care should be taken to apply pressure only to the 16 ga cannula portion of the needle and not the smaller 24 ga needle.Cytophil, inc.Has concluded its complaint investigation.The complaint is being closed and will be tracked and trended.(ref.(b)(4)).
 
Additional Manufacturer Narrative
Correction: for follow-up 2 supplement report (submitted february 14, 2020) the contact information in section g(1-2).All manufacturers was not filled out.Updated g(1-2) with information on the person filling out the report.H device manufacturers only: h(10) additional manufacturer narrative; first paragraph had misspelling of "failed" rather than "failed".Fourth paragraph has incorrect ifu referenced renu gel ifu rm 08-009 rev.01 should have been renu voice ifu rm 08-006 rev."note: the ent needle shaft is malleable but has significant limitations.Do not place pressure on the needle tip." (ref.Ccr 19-005).

Brand Name
RENÚ TRANSORAL NEEDLE
Common Device Name
NEEDLE, ASPIRATION AND INJECTION, DISPOSABLE
Manufacturer (Section D)
CYTOPHIL, INC.
2485 corporate circle
suite 2
east troy WI 53120
MDR Report Key9159322
Report Number3007225376-2019-00002
Device Sequence Number2184300
Product Code GAA
UDI-Device Identifier00856509002669
UDI-Public(01)00856509002669(10)V812-00027(17)200918
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/18/2020
Device Model Number12-000-00-ND1
Device Catalogue Number12-000-00-ND1
Device Lot NumberV812-00027
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/14/2019
Initial Date Received by Manufacturer 09/06/2019
Supplement Date Received by Manufacturer09/06/2019
09/06/2019
09/06/2019
Initial Report FDA Received Date10/04/2019
Supplement Report FDA Received Date11/06/2019
02/14/2020
04/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
RENÚ VOICE, LOT #: NOT REPORTED
Outcome Attributed to Adverse Event Required Intervention;
Patient Age47 YR
Patient Weight100